Alabama, 2012

Hail and Damaging Winds in Alabama, July 30 to 31, 2012

July 30 to 31, 2012 · NWS HUN · 14 events in 3 counties and zones

A cluster of thunderstorms rolled southeast from southeast Missouri and western Tennessee during the evening of the 30th, and through northeast Mississippi into northwest Alabama during the early morning hours of the 31st. The most severe storm produced storm tops well above 60000 feet, and knocked down or snapped several trees along it's path in Colbert and Franklin Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A cluster of thunderstorms rolled southeast from southeast Missouri and western Tennessee during the evening of the 30th, and through northeast Mississippi into northwest Alabama during the early morning hours of the 31st. The most severe storm produced storm tops well above 60000 feet, and knocked down or snapped several trees along it's path in Colbert and Franklin Counties. Prolific lightning was noted as well, with several power outages reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 30, 10:38 PM CST, 19 minutes earlier.

Area forecast discussion, Jul 30, 10:38 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1138 PM CDT MON JUL 30 2012

.UPDATE...
FOR 06Z TAFS

&&

.DISCUSSION...
/ISSUED 907 PM CDT MON JUL 30 2012/
AT THE SFC A LOW PRESSURE AREA WAS OVER NRN AR WITH A FRONTAL
BOUNDARY EXTENDING FROM SRN KS TO NRN AL. AT 5H...A LARGE RIDGE
CONTINUES OVER THE SWRN US...PROVIDING TRICKY NW FLOW ACROSS THE
SERN US. THE COMBINATION OF THE EASTWARD MOVING SFC LOW ALONG THE SFC
BOUNDARY...AN UPPER DISTURBANCE AND 8H WINDS BETWEEN 20 TO 30
KT...WILL INCREASE THE COVERAGE OF SHRA/TSRA ACROSS THE CWA BEGINNING
ARND MIDNIGHT OVER NW AL. SOME STORMS OVERNIGHT COULD BECOME STRONG
TO SVR WITH DAMAGING WINDS THE MAIN THREAT. HAIL UP TO THE SIZE OF
QUARTERS AND HVY RAIN WILL ALSO BE POSSIBLE. ONE FACTOR THAT MAY
LIMIT THE COVERAGE OF STORMS ACROSS THE TN VALLEY WOULD BE A FAIRLY
DRY LAYER FROM 8H TO THE SFC.

07

&&

.AVIATION...
FOR 06Z TAFS...A SFC BOUNDARY STRETCHES FROM SRN KS THRU NRN AR AND
INTO NRN AL ALONG WITH A COUPLE OF WAVES ON THE BOUNDARY. THIS WILL
BE THE FOCUS OF SHRA AND TSRA OVERNIGHT AND INTO TUESDAY MRNG. NEW
MODEL DATA SHOWS BEST TIMING OF PCPN WILL BE BETWEEN 08Z AND 18Z
TUESDAY AFTN. AFTER 18Z THE CHC OF PCPN WILL DIMINISH. OTHERWISE
EXCEPT FOR MVFR CONDITIONS IN TSRA...VFR CONDITIONS ARE EXPECTED FOR
TAFS THRU THE FCST PERIOD.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 30, 7:17 PM CST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
817 PM CDT MON JUL 30 2012

ALZ001>010-016-TNZ076-096-097-311000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
817 PM CDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL BECOME MORE NUMEROUS TONIGHT BEGINNING AROUND
MIDNIGHT AS A STRONG DISTURBANCE CROSSES THE REGION. SOME STRONG TO
SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH DAMAGING STRAIGHT LINE
WINDS...HAIL UP TO THE SIZE OF QUARTERS AND LOCALLY HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

STRONG TO SEVERE THUNDERSTORMS WITH GUSTY STRAIGHT LINE WINDS MAY
LINGER INTO TUESDAY...AS THE DISTURBANCE SLOWLY EXITS TO THE
SOUTHEAST.

TYPICAL MAINLY DAYTIME SHOWERS AND THUNDERSTORMS WILL RETURN ON
WEDNESDAY...CONTINUING INTO THE WEEKEND. GUSTY WINDS WILL BE THE MAIN
THREATS.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE POSSIBLE LATE TONIGHT THROUGH EARLY TUESDAY MORNING.

In the hours before

Special weather statement, Jul 30, 10:51 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1151 PM CDT MON JUL 30 2012

ALZ016-310515-
CULLMAN-
1151 PM CDT MON JUL 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 1215 AM
CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CULLMAN...MOVING SOUTHEAST AT 30 MPH.

WINDS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WALTER...HANCEVILLE.
  GARDEN CITY.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE LIMBS.
SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3415 8697 3423 8690 3413 8660 3410 8665
      3409 8665 3408 8667 3408 8669 3406 8668
      3395 8682
TIME...MOT...LOC 0450Z 307DEG 24KT 3410 8682

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 04:55 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
July 30, 10:57 PM CST to 11:00 PM CST
Where
Colbert County, 1.48 mi S of Whitehouse Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.629, -87.680

A tree was knocked down on Blue Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 30, 10:57 PM CST to 11:00 PM CST
Where
Colbert County, 0.51 mi NNW of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
34.757, -87.973

A twelve foot section of roof was peeled up and rolled back by thunderstorm winds at the Cherokee Public Library.

Thunderstorm Wind, Franklin

When
July 30, 10:58 PM CST to 11:01 PM CST
Where
Franklin County, 0.69 mi N of Dempsey
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.490, -87.950

A tree was knocked down along Highway 24 near County Road 21. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 30, 11:09 PM CST to 11:12 PM CST
Where
Colbert County, 1.84 mi WSW of Whitehouse Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.640, -87.710

A tree was knocked down on County Farm Road. Time estimated by radar.

Hail, Cullman

When
July 30, 11:14 PM CST to 11:24 PM CST
Where
Cullman County, 0.9 mi SE of Hanceville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
34.060, -86.760

Hail up to the size of quarters fell in Hanceville for a ten minute period.

Thunderstorm Wind, Franklin

When
July 30, 11:22 PM CST to 11:25 PM CST
Where
Franklin County, 2.07 mi S of Nix
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.320, -87.780

A tree was knocked down on Highway 43. Time was estimated by radar.

Thunderstorm Wind, Franklin

When
July 30, 11:29 PM CST to 11:32 PM CST
Where
Franklin County, 3 mi SW of Phil Campbell
Measured
65 kt (75 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.319, -87.737

Several trees were snapped and uprooted and power lines were knocked down. A six foot piece of roof fascia was torn off a home.

Lightning, Cullman

When
July 30, 11:33 PM CST
Where
Cullman County, 2.73 mi WNW of Phelan
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.141, -86.866

Lightning sparked a house fire on the 800 block of Leanord Road. Exact time of event unknown. Extent of damage unknown.

Thunderstorm Wind, Franklin

When
July 30, 11:33 PM CST to 11:36 PM CST
Where
Franklin County, 0.87 mi SE of Red Bay Muni Arpt
Measured
35 kt (40 mph) estimated gust
Property damage
$100
Reported by
Law Enforcement
Coordinates
34.440, -88.141

Thunderstorm winds knocked down two small tree limbs in Red Bay.

Thunderstorm Wind, Colbert

When
July 31, 1:17 AM CST to 1:20 AM CST
Where
Colbert County, 0.89 mi NW of Margerum
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.780, -88.080

A tree was knocked down on Riverton Rose Trail. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 31, 1:21 AM CST to 1:24 AM CST
Where
Colbert County, 0.4 mi SE of Margerum
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.767, -88.064

A tree was knocked down on Robertson Hill Road. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 31, 1:30 AM CST to 1:33 AM CST
Where
Colbert County, 0.34 mi NNW of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.755, -87.972

A tree was knocked down on Daniel Street. Time estimated by radar.

Thunderstorm Wind, Colbert

When
July 31, 1:30 AM CST to 1:33 AM CST
Where
Colbert County, 1.42 mi NNE of Cherokee
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.768, -87.958

A tree and powerlines were knocked down on 8th Street in Cherokee.

Thunderstorm Wind, Colbert

When
July 31, 1:43 AM CST to 1:46 AM CST
Where
Colbert County, 2.93 mi WNW of Crooked Oak
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.590, -87.850

A tree and power lines were knocked down at the intersection of Jones Road and Highway 247. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 399487, 399489, 399490, 399491, 399486, 399492, 399502, 399488, 399493, 399494, 399495, 399496, 399498, 399500.